Vermont, 2022Cold in Vermont, January 20 to 22, 2022
January 20 to 22, 2022 · NWS BTV · 16 events in 16 counties and zones
Another arctic airmass moved into the region during Thursday night (1/20) and lingered through Saturday (1/22). Bitterly to dangerous cold wind chills of 20 to 30 below occurred overnight Thursday night - Friday morning.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another arctic airmass moved into the region during Thursday night (1/20) and lingered through Saturday (1/22). Bitterly to dangerous cold wind chills of 20 to 30 below occurred overnight Thursday night - Friday morning. Actual air temperatures early Friday morning (1/21) were 10 to 20 below zero and 15 to 30 below zero on Saturday morning (1/22).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 20, 7:06 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jan 20, 7:06 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
706 PM EST Thu Jan 20 2022
.SYNOPSIS...
Persistent, colder than average temperatures are settling over the
region for the next week with some light breezes continuing tonight.
A Wind Chill Advisory is in effect from 7 PM tonight through 10 AM
Friday with wind chills of 20 to 29 below zero expected. Lower
chances of snow return Sunday through early next week, but no big
storm signals are present at this time.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 706 PM EST Thursday...Forecast is in good shape as
combination of light winds and cold temperatures are beginning
to result in wind chills as low as -20 degrees with many
locations already below zero for air temperature. Only changes
needed were to adjust cloud cover to indicate mainly clear
skies. Seeing isolated cloudy spots on GOES-16 RGB satellite
imagery just east of Port Henry, New York, and over Jay Peak,
but otherwise it's been a cloudless night. Subsidence and
limited advection should keep skies from changing much
overnight.
Previous Discussion...
*Very cold Wind Chill temperatures are forecast now through
Friday morning.
A 1040mb high pressure centered over the midwest will build over the
region tonight and Friday bringing continued breezes tonight and
below average temperatures. Stronger winds from yesterday and this
morning will taper down to 5 to 10 mph overnight, but will still
create dangerous wind chill temperatures for much of the region with
chills dipping 20 to 29F below zero. Also, light northerly flow will
align with Lake Champlain's axis tonight and result in some light
snow flurries in the vicinity of the lake shore. Best chances for a
dusting of snow or diamond dust formation will be over western
Addison County and along the southern shores.
A sunny day is on tap for Friday with lighter winds as high pressure
moves overhead. This sunshine will not feel very effective with high
temperatures only in the positive single digits to around 0F. The
cold theme continues Friday night with temperatures forecast
slightly below model guidance. Overnight lows will range from -10 to
-20F in general with some colder hollows possibly dipping to around -
25F. Warmest spots, in the negative single digits, will be along
Lake Champlain and ridges since radiational effects will be so
strong as is evident in model thermal profiles with 850mb
temperatures around -12 to -15C.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Ideal radiational cooling conditions expected early Saturday morning
with high pressure anchored overhead. Morning temperatures will be
outright cold ranging from -15 to -10F in the broader valleys and
plus or minus a few degrees of -20F for the deeper valleys across
the Adirondacks and northeast Vermont. Initially, winds will be calm,
but southerly winds will begin increasing around 10 to 25 mph during
the mid-morning hours within the Champlain Valley, which may lead to
localized wind chill concerns in the -20 to -25 F range, despite air
temperatures beginning to warm into the single digits. Forecast
remains dry through the period, but south-southwesterly winds will
increase areawide ahead of our next front, which enters our western
NY zones early Sunday morning. Expect cold conditions to persist
with temps Saturday night once again in the single digits/low teens
combining with the brisk southerly winds to produce wind chills the
single digits to teens below zero.
Chances for snow increase immediately downwind of Lake Ontario after
midnight as southwesterly flow becomes established. Before daybreak
Sunday, a dusting to an inch of snow is possible. Upper level
dynamics and surface low pressure remain well to our north on Sunday
therefore as this surface boundary passes through the region,
expected generally light snow showers during the day Sunday.
Greatest chances for accumulations will be across the St Lawrence
Valley and the high peaks of the Adirondacks where a couple inches
could be seen, elsewhere expected a dusting or less. Temperatures
Sunday will be warmer in the mid teens to low 20s but little relief
from the cold is expected as breezy southerly winds trend
northwesterly persisting around 10 to 15 mph. Feels like values will
still be in the single digits plus or minus zero.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Briefly quiet weather is expected for Monday as shortwave ridging is
in place overhead. Arctic airmass will moderate with highs on Monday
in the teens and overnight lows in the single digits. Another
deepening trough across the eastern US will bring our next system
Tuesday/Wednesday. We'll have to watch trends on this system over
the next couple days as GFS indicates the potential for subtropical
energy to move northward a fair bit quicker than other deterministic
solutions which would favor some more snowfall across the region. At
this time, have offered snow showers for this period as we'll likely
see something regardless of where it's coming from, will just be a
question now of amounts as we move forward. Behind this, another
shot of arctic air will intrude upon the region with below normal
temperatures favored for the middle/end of next week.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Through 00z Saturday...VFR conditions through the period as a
ridge of high pressure controls our weather. Weak northerly flow
will allow for mainly light and variable winds overnight to
begin increasing into the 4 to 8 knot range after 12Z. Skies
mainly clear through the period.
Outlook...
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: Mainly VFR, with local MVFR possible. Chance SHSN.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. NO SIG WX.
Monday Night: VFR. Chance SHSN.
Tuesday: Mainly MVFR, with areas VFR possible. Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Chill Advisory until 10 AM EST Friday for VTZ001>012-
016>019.
NY...Wind Chill Advisory until 10 AM EST Friday for NYZ026>031-034-
035-087.
&&
SYNOPSIS...Boyd
NEAR TERM...Boyd/Kutikoff
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Boyd/KutikoffHazardous weather outlook, Jan 20, 3:15 PM EST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
315 PM EST Thu Jan 20 2022
NYZ026>031-034-035-087-VTZ001>012-016>019-212015-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
315 PM EST Thu Jan 20 2022
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
FRIDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind chill values will be in the 20 to 29 below range this evening
through tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Chill Advisory.
Wind chill values will be in the 20 to 29 below range early Friday.
Winds will taper off Friday, but low temperatures will remain well
below zero Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Cold/Wind Chill, Caledonia
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 15 to 25 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Eastern Addison
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Eastern Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 15 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Windsor
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Windsor forecast zone
- Reported by
- COOP Observer
Minimum temperatures Friday morning (1/21) were 5 to 15 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Eastern Chittenden
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Eastern Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Eastern Franklin
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Eastern Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Essex
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Essex forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 20 to 30 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Orange
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Orange forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 15 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Eastern Rutland
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 15 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Western Rutland
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Western Rutland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 15 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Western Addison
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Western Addison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 10 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Grand Isle
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Grand Isle forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 5 to 10 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Western Chittenden
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Western Chittenden forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Western Franklin
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Washington
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 10 to 20 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Orleans
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Orleans forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 15 to 25 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
Cold/Wind Chill, Lamoille
- When
- January 20, 9:00 PM EST to January 22, 12:00 PM EST
- Where
- Lamoille forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Minimum temperatures Friday morning (1/21) were 10 to 20 below zero and 15 to 25 below zero on Saturday (1/22). Coldest wind chills early Friday morning were 5 to 10 degrees colder.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, January 20, 202219 events
- Cold in New York, January 20 to 21, 202217 events
- Cold in New York, January 20 to 22, 20229 events
- Extreme Cold in South Dakota, January 20, 20223 events
- Extreme Cold in Minnesota, January 20, 20223 events
- Extreme Cold in Minnesota, January 20, 20222 events
- Dense Fog in California, January 20, 20222 events
- High Wind in Wyoming, January 20 to 21, 202256 kt wind · 2 events
- Cold in Massachusetts, January 20 to 21, 20222 events
- Cold in Vermont, January 20 to 21, 20222 events
- Flash Flood and Flood in Florida, January 20 to 21, 20222 events
- Extreme Cold in Minnesota, January 20 to 21, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993559, 993561, 993562, 993563, 993564, 993565, 993568, 993569, 993570, 993571, 993573, 993574, 993575, 993576, 993579, 993580.